Alert archive / Nebraska / Wind Chill Advisories in 2022
Wind Chill Advisory 5, NWS North Platte, NE
NWS North Platte, NE issued this wind chill advisory at Feb 21, 2022, 1:42 AM MST for 7 counties in Nebraska. It took effect at Feb 21, 2022, 5:00 PM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2022, 1:42 AM MST (08:42 UTC)
- In effect from
- Feb 21, 2022, 5:00 PM MST
- Expired
- Feb 22, 2022, 1:53 AM MST
- In force
- 9 hr
- Issued by
- NWS North Platte, NE
Counties Chase County, NE, Deuel County, NE, Frontier County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2921 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 10:04 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 20, 10:04 PM MST, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1104 PM CST Sun Feb 20 2022 .SHORT TERM...(This evening through Monday night) Issued at 359 PM CST Sun Feb 20 2022 Near-term forecast concerns focus dangerously cold temperatures arriving by Tuesday morning in addition to the potential for accumulating snow Monday night through Tuesday morning. A Wind Chill Watch has been issued for areas along and north of Interstate 80 Monday night into Tuesday morning. Surface high pressure across the Great Lakes region continues to quickly shift east into southeast Canada. This is occurring on the southern periphery of an upper-level trough located over the Hudson Bay. Closer to home, a deepening long-wave trough was setting up across the Great Basin with strong surface high pressure situated along the Canadian Rocky mountains. A strong cold front trailing from the departing surface low and on the forward edge of the aforementioned surface high will move into the area beginning late tonight through about midday Monday. This feature will bring with it a significant Arctic air mass and increasing precipitation chances. Regarding the incoming cold temperatures...expecting the Arctic frontal boundary to begin moving into the area from the north by late this evening. As it does, winds will quickly shift to the east and then the north with gusts behind the front likely to approach 20 to possibly 25 mph making it feel colder than it actual is. Folks along the Highway 2 corridor and points north will likely see high temperatures for the day occur in the early morning hours with rapidly dropping temperatures the remainder of the day. In short, it'll be colder by late afternoon evening than it will have been in the morning so plan accordingly. For areas south of Highway 2, a minor diurnal swing will be possible but expect temperatures to begin rapidly falling by late afternoon with only the middle 20s to low 30s expected for maximum temperatures. Will see a quick arrival of dangerous wind chill values as temperatures continue to dive through the evening into early Tuesday morning. Incoming h85 temperatures appear to be near the bottom of the ensemble climatological percentile range, further illustrating the significance of the cold snap. Expect low temperatures, aided by strong CAA and fresh snow cover to bottom out in the negative teens across the Sandhills and around -5 degF elsewhere. Regarding the wind chills, winds will be slow to subside on Tuesday given a fairly compact pressure gradient and strong flow off the surface. Will likely see wind chill values as low as -20 degF by early evening Monday across our northern zones. These will continue to drop through sunrise Tuesday with minimum values falling into the -30 to - 40 degF range for areas north of Interstate 80. Because of this, have opted to issue a Wind Chill Watch for these areas. Elsewhere (Perkins/Chase/Hayes/Frontier Counties), confidence is lower in seeing the significantly dangerous wind chill values but values in the -25 to -30 degF range appear likely so expect Wind Chill Advisories to be issued with later forecasts. Do expect the cold wind chills to continue into the daytime Tuesday with a continuation of at least Wind Chill Advisories through the day but will hold off this package until confidence in precise values and locations increases. High temperatures on Tuesday will threaten record low maximum values for the calendar day at multiple locations (North Platte/Valentine/Broken Bow/Imperial) making for bitter cold day with highs struggling to climb above zero across the Sandhills but climbing closer to the low teens for south of Interstate 80. Regarding the precipitation chances...flow aloft will become more southwesterly with ample mid-level height falls and PVA moving onto the Central Plains. The greatest upper-level dynamics will be fairly removed from the area with the northern stream jet focusing north of the area and the southern stream jet remaining to the southeast. Main low-level forcing will come in the form of modest fgen in the h7 to h5 layer. Can't rule out some light WAA drizzle activity mainly east of Highway 83 and north of Highway 20 but dry air at the surface limits confidence in seeing precip reach the ground. Should this threat materialize, some patchy freezing drizzle will be the main concern. The greatest mid-level convergence/fgen will set up in a southwest to northeast line stretching from the central Nebraska Panhandle up into southern South Dakota. Thermal profiles at least initially will support efficient snow growth potential but as cold air continues to flood the area, depth of the DGZ will begin to wane towards early morning Tuesday. Even so, expecting snow to liquid ratios to exceed climatology and approach the 15-17:1 range. As for QPF, moisture availability appears to be seasonable, with PWAT values in the 0.25-0.3" range. Given fairly modest mesoscale forcing and lingering dry air in the low levels, did not feel the need to stray much from the inherited QPF. Some minor tweaks were done with a slight lean towards the NAM12 QPF values based on past performance with fgen events. This places a swath of liquid equivalent amounts exceeding 0.1" northwest of a Crescent Lake to Hyannis to Atkinson line and values closer to 0.25" near the Pine Ridge thanks to orographic enhancement of low-level lift. This lines up fairly well with ensemble clustering and specifically the mean output from both the EPS/GEFS as well as the SREF. Utilizing the previously mentioned snow ratios netted total snow accumulations of 3-5" across northern Sheridan and far northwestern Cherry County with generally 1-3" elsewhere as far south as Oshkosh to Mullen to Chambers Monday through early Tuesday. Winds during this snowfall event are expected to remain elevated with northerly sustained winds 10 to 20 gusting up to 25 to 30 mph. Did consider issuing a Winter Weather Advisory for the Pine Ridge counties citing the accumulating snow and the potential for blowing/drifting snow leading to further travel hazards, however, further decreasing snowfall trends are possible opted to hold off for now after coordination with neighboring offices. This potential will need reevaluated with later forecasts however so stay tuned. .LONG TERM...(Tuesday through Sunday) Issued at 359 PM CST Sun Feb 20 2022 Beginning 00z Wednesday. Snowfall will diminish through the late morning across our northwest as low-level fgen wanes and the shortwave trough axis clears the area west to east. Surface high pressure will continue to approach the area from the north, leading to an easterly turn to the low-level wind fields. This will increase orographic lift across the Front Range and as far east as northeast Colorado. This will lead to the second round of light snow across the area, focusing over southwest Nebraska up through the Sandhills on Wednesday into early Thursday. As is the case with these strong high pressure systems, ample dry air in the low-level may inhibit how much snow reaches the ground. For now, felt the "Chance" to "Likely" PoPs inherited from the model blend were adequate and left them as is. QPF with this round appears quite light and expect only an inch or two of dry snow with this activity. Highs on Wednesday and Thursday will remain cold...generally around 10 degF. Main upper-level trough axis will pass the area by late Thursday with greatest forcing for ascent situated along the baroclinic zone well removed to the southeast of the local area. A secondary surface high pressure will move in from the north by late week and though not as strong as the previous one, will bring renewed cold air into the region. Because of this, have lowered temperatures for the weekend with highs remaining well below normal through Saturday and Sunday. Mid-level ridging will increase upstream by late weekend, returning the area to northwest flow aloft. Low-level temperatures will moderate though as surface high pressure settles in across the Central Rockies. This will lead to a period of westerly downsloping flow and should help return temperatures to seasonable and eventually unseasonable values once again in the extended. At this time, precipitation chances appear to be limited in the extended which will favor near to slightly below normal precipitation through that period. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1103 PM CST Sun Feb 20 2022 Increasing clouds along with decreasing ceilings are expected throughout this morning in advance of the next weather system. At both sites, very strong northerly winds are expected in the afternoon and evening with gusts up to 30 knots. In addition, snow will begin across northern Nebraska by mid to late afternoon and lasting into the evening impacting mainly KVTN. The combination of strong winds and snow will cause significant reductions in visibility as well as a blowing and drifting snow potential. && .LBF WATCHES/WARNINGS/ADVISORIES... Wind Chill Watch from Monday evening through Tuesday morning for NEZ004>010-022>029-035>038-056-057-059-094. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Kulik
Hazardous weather outlook, Feb 20, 3:02 PM MST, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 402 PM CST Sun Feb 20 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-212215- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 402 PM CST Sun Feb 20 2022 /302 PM MST Sun Feb 20 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. An arctic cold front will surge into northern Nebraska late tonight with northerly winds gusting to 20 mph. Wind chills are expected to fall to 5 to 10 above across far northern Nebraska. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A long term winter weather event will begin Monday and last into Thursday night. Dangerously cold temperatures will begin arriving Monday with dangerous wind chill values Monday night into Tuesday, and likely to continue Tuesday night through Thursday. A Wind Chill Watch has been issued for most of western and north central Nebraska for Monday night through Tuesday morning. High temperatures Tuesday and Wednesday are forecast to remain below 10 degrees for all areas near and north of I80. Subzero high temperatures are possible across northern Nebraska on Tuesday. Light snow is expected to begin Monday afternoon and continue into Tuesday with the best chance for 2 to over 4 inches possible across northern Nebraska. Light snow is also possible across western and north central Nebraska Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Roberg
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 1:42 AM MST | Wind Chill Warning | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more | 33 hr |
| Feb 21, 1:42 AM MST | Winter Storm Watch | LBF | Sheridan | 11 hr |
| Feb 21, 1:42 AM MST | Winter Weather Advisory | LBF | Boyd, Brown, Cherry, Holt, Keya Paha, Rock and 1 more | 33 hr |
Nearby
Wind Chill Advisories in Nebraska, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.